Texas, 2018

Hail and Damaging Winds in Texas, May 26, 2018

May 26, 2018 · NWS HGX · 10 events in 3 counties and zones

Early to mid-evening severe thunderstorms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
$6,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Early to mid-evening severe thunderstorms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 26, 5:54 PM CST, 4 minutes earlier.

Area forecast discussion, May 26, 5:54 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
654 PM CDT Sat May 26 2018

.AVIATION [00Z TAF Issuance]...
Widely scattered thunderstorms have managed to develop across the
southern half of the CWA this afternoon along the seabreeze. Will
also have to keep an eye to the east as outflows from storms near
the Sabine River move in this direction. Did add VCTS for IAH and
keep the TEMPO group in for HOU for the next hour or so as a pre-
caution. Otherwise, will keep with the brief lower CIG trends for
overnight/early Sun morning. Given the events today, not going to
question the possibility of scattered TSRA tomorrow afternoon too
much at this time. 41

&&

.PREV DISCUSSION /Issued 353 PM CDT Sat May 26 2018/...

Lower level high pressure planted over the northwestern Gulf with
the very slight northwestward movement of Alberto and southwestern
upper ridging keeping eastern Texas under a pronounced northerly
flow pattern. Warm and muggy overnight conditions will be more
tolerable per an evening southerly breeze. As winds weaken below 5
knots under mainly clear skies...the probabilities for rural county
fog will be on the rise. Early Sunday patchy fog development will
likely be focused just north and west of Galveston Bay (sans the
metro area of course). As Alberto nears the Florida Panhandle
tomorrow afternoon there may be a weak disturbance that rotates
around his backside and clips extreme (south)eastern Texas. If
this weaker PVA does pass through from mid morning through late
afternoon it will be moving into a heated, fairly moist and
unstable environment. Thus, have low end POPs in place Sunday for
the southern two thirds of the forecast area to account for the
daily evolution of more numerous late morning into afternoon
scattered showers and thunder. The main threats with the strongest
storms will be downburst winds. Small hail production and very
brief heavy rainfall rates leading to short term nuisance low-
lying area/roadway flooding.

Other than some slight chances for sea breeze convection Tuesday...
this near term through the extended period forecast strictly becomes
a temperature-themed affair. Relatively drier air moving in on
Monday and an amplifying northern Mexico upper ridge across the
state will likely place us under a heat wave throughout the
remaining days of the month. Subsequent days of greater than 90F
will likely break the most frequent days above 90s for the month
of May (currently at 15 for the month at IAH)...so odds are very
good that this year will replace 2003 for the top ranking. On a
more serious note...heat indices will certainly be dangerously
high. With maximum temperatures forecast in the middle to upper
90s by mid to late week, lower to middle 70 PM dew points,
relatively weaker winds and ample sun will push afternoon heat
indices into the Heat Advisory realm of 108 F or greater. Of
course, hydration and remaining in cooler environments during the
afternoon hours is key to your health. No matter your physical
conditioning it is recommended to limit any outdoor activity
during this coming week. 31

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  73  94  73  96  73 /  10  20  10  10   0
Houston (IAH)          74  94  75  95  75 /  20  30  10  10   0
Galveston (GLS)        79  90  80  90  80 /  20  40  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

In the hours before

Special weather statement, May 26, 3:02 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
402 PM CDT SAT MAY 26 2018

TXZ214-262145-
Chambers TX-
402 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHAMBERS COUNTY UNTIL 445
PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stowell, or near Hamshire, moving west at 10 mph.

Winds in excess of 40 mph and small hail will be possible with this
storm.

Locations impacted include...
Winnie and Stowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2957 9454 2958 9455 2957 9457 2987 9462
      2989 9443 2989 9442 2985 9436 2967 9436
TIME...MOT...LOC 2101Z 086DEG 8KT 2980 9438
Special weather statement, May 26, 4:30 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
530 PM CDT SAT MAY 26 2018

TXZ214-300-262300-
Chambers TX-Southern Liberty TX-
530 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHAMBERS AND SOUTH
CENTRAL LIBERTY COUNTIES UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Anahuac, or 13 miles northeast of Beach City, moving
south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anahuac, Old River-Winfree, Cove, Hankamer and Wallisville.

LAT...LON 2971 9462 2974 9469 2974 9471 2976 9469
      2976 9472 2974 9472 2977 9473 2979 9473
      2976 9481 2977 9486 2996 9475 2989 9453
TIME...MOT...LOC 2230Z 014DEG 12KT 2987 9470
Special weather statement, May 26, 5:00 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
600 PM CDT SAT MAY 26 2018

TXZ213-237-238-313-262345-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Inland Harris TX-
600 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GALVESTON...NORTHEASTERN
BRAZORIA AND SOUTH CENTRAL HARRIS COUNTIES UNTIL 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pearland, moving southwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Pasadena, Pearland, Friendswood,
Alvin, South Houston, Manvel, Greater Hobby Area, South Belt /
Ellington, western Clear Lake, Brookside Village, Golfcrest /
Bellfort / Reveille, Edgebrook Area, Minnetex, Park Place,
Meadowbrook / Allendale, South Acres / Crestmont
Park and South Park.

LAT...LON 2970 9528 2961 9512 2937 9525 2951 9544
TIME...MOT...LOC 2258Z 049DEG 18KT 2958 9524
Special weather statement, May 26, 5:38 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
638 PM CDT SAT MAY 26 2018

TXZ213-227-237-238-270015-
Inland Brazoria TX-Inland Galveston TX-Inland Harris TX-Fort Bend TX-
638 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON...EAST
CENTRAL FORT BEND...NORTH CENTRAL BRAZORIA AND SOUTH CENTRAL HARRIS
COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Manvel, moving southwest at 15 mph.

Half inch to dime size hail has been reported with this storm and
winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pearland, southern Missouri City, northern Friendswood, Alvin,
Manvel, Fresno, Greater Hobby Area, western South Belt / Ellington,
Arcola, Brookside Village, Iowa Colony, Bonney, Minnetex, Sienna
Plantation, South Acres / Crestmont Park, Fort Bend Houston,
southeastern Central Southwest and Juliff.

LAT...LON 2965 9531 2955 9521 2930 9542 2955 9559
TIME...MOT...LOC 2337Z 048DEG 14KT 2949 9536

The radar

The Houston radar (KHGX), 22 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Brazoria

When
May 26, 5:58 PM CST
Where
Brazoria County, 2.77 mi ENE of Manvel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.490, -95.310

Quarter sized hail was observed.

Thunderstorm Wind, Chambers

When
May 26, 6:30 PM CST
Where
Chambers County, 2.94 mi W of Winnie
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
29.822, -94.429

There was damage to a hangar at the Winnie-Stowell Airport.

Thunderstorm Wind, Harris

When
May 26, 7:48 PM CST
Where
Harris County, 1.38 mi N of Jacinto City
Measured
51 kt (59 mph) estimated gust
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
29.790, -95.200

A tree was downed.

Hail, Harris

When
May 26, 7:50 PM CST
Where
Harris County, 1.66 mi SE of (Iah)houston Intl Ar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.962, -95.331

Quarter sized hail observed at CWSU ZHU.

Thunderstorm Wind, Brazoria

When
May 26, 8:20 PM CST
Where
Brazoria County, 5.61 mi NNE of Iowa Colony
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
NWS Employee
Coordinates
29.556, -95.387

Power lines, road signs and trees were downed near the intersection of SH 288 and Broadway Street.

Hail, Brazoria

When
May 26, 8:27 PM CST
Where
Brazoria County, 2.77 mi ENE of Manvel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.490, -95.310

Penny sized hail was observed.

Thunderstorm Wind, Brazoria

When
May 26, 8:41 PM CST
Where
Brazoria County, 3.12 mi SSE of Bonney
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
29.280, -95.427

A metal roof was torn from a two-story building.

Hail, Brazoria

When
May 26, 9:08 PM CST
Where
Brazoria County, 0.6 mi W of Angleton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.170, -95.440

Penny sized hail was observed.

Thunderstorm Wind, Brazoria

When
May 26, 9:08 PM CST
Where
Brazoria County, 0.6 mi W of Angleton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.170, -95.440

Wind gust was in the Angleton area.

Thunderstorm Wind, Brazoria

When
May 26, 9:13 PM CST
Where
Brazoria County, 2.24 mi WSW of Van Pelt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
29.116, -95.463

Wind gust was measured at KLBX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756482, 756490, 756492, 756484, 756493, 756485, 756495, 756486, 756496, 756498.